Thunderstorm Wind, Fluvanna
- When
- May 9, 4:35 PM EST
- Where
- Fluvanna County, Palmyra
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.867, -78.283
Trees down.
3 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 9, 3:10 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 410 PM EDT THU MAY 9 2002 SVR TSTM WATCH IN PLACE OVER THE ERN VA PIEDMONT...SO WILL MAKE THIS QUICK. WARM FRONT CONTINUES TO SURGE NORTHWARD THROUGH SRN VA. TEMPS HAVE RECOVERED QUICKLY S INTO THE WARM SECTOR (UPPER 80S/NEAR 90F)... SO INSTBY WILL NOT BE HARD TO COME BY FROM RICHMOND SOUTH (SURFACE BASED CAPES EXCEEDING 3000 J/KG). TO THE NORTH HOWEVER...THE LATER DISSPIATION OF LOWER CLOUDS WILL LIKELY KEEP TEMPS FROM HITTING 80F. WILL CONTINUE TO MONITOR DEVELOPING LINE OF CONVECTION TO OUR WEST... LIKELY TO INTENSIFY (WITH BOWING SEGMENTS) AS THE OUTFLOWS MOVE INTO A MORE UNSTABLE ENVIRONMENT ACROSS CENTRAL/SOUTHERN VA. WILL ALSO MONITOR TRENDS ALONG THE COAST...CLOSER TO THE RECEDING WARM FRONT...WHERE A MORE ERLY COMPONENT AT LOW LEVELS (INCREASED 0-3 KM SHEAR/HELICITY...0-6 KM BULK SHEAR NEAR 40KTS) MAY ALLOW FOR THE POTENTIAL OF SUPERCELLS AHEAD OF LINEAR CONVECTION. OTHERWISE...CONTINUED WITH LIKELY WORDING IN ALL AREAS THIS EVENING...THEN LINGERED RAIN CHANCES OVERNIGHT ACROSS THE E/SE COUNTIES. WILL HAVE TO MONITOR THE HEAVY RAIN THREAT LATE OVER SE VA AND NE N CAROLINA AS THE FRONT BEGINS TO FLATTEN/STALL OUT...WITH ADDITIONAL CONVECTION (MAINLY ELEVATED OVERNIGHT) FIRES ALONG THE FRONT OR CONVERGENCE ZONE. MINIMAL CHANGES MADE TO THE FORECAST FOR FRI AND BEYOND. SATURDAY IS STILL A BIG FCST CHALLENGE IN TERMS OF RAIN CHANCES. THE ETA CONTINUES TO SHOW A MORE DEFINITIVE SECONDARY WARM FRONT ACROSS THE CAROLINAS...WITH RAIN AMOUNTS SPREAD WELL TO THE NORTH (INTO NRN VA). THE AVN MEANWHILE CONTINUES TO SHOW VERY LITTLE WARM FRONTAL DYNAMICS ACROSS THE MID ATLANTIC...AS THE MAIN WARM FRONT/ASSOCIATED RAINFALL REMAINS WELL NORTH. FOR NOW...WILL CONTINUE WITH THE CHANCE POPS. ALSO CONTINUED WITH THE CHANCE OF SHOWERS/TSTMS SUN-MON AHEAD OF THE NEXT SURFACE LOW/COLD FRONT AS THE REGION ONCE AGAIN SNEAKS INTO THE WARM SECTOR. WOULD EXPECT A DRY REGIME DURING A GOOD CHUNK OF THIS PERIOD HOWEVER (BEHIND THE WARM FRONT/AHEAD OF THE COLD FRONT)... GIVEN THE LACK OF A TRIGGER EXPECTED WITHIN THE WARM SECTOR. FCSTID =13 SBY 61 77 47 69 / 70 10 10 20 OXB 59 73 47 63 / 70 10 10 20 ECG 66 78 57 71 / 70 30 20 30 ORF 66 75 57 71 / 70 30 20 30 PHF 62 77 52 71 / 70 20 10 30 AKQ 63 80 54 71 / 70 20 10 30 RIC 62 80 51 72 / 70 10 10 30 FVX 61 80 51 71 / 70 10 10 30 .AKQ... MD...NONE. NC...NONE. VA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THURSDAY FOR ZONES VAZ048>049...VAZ060>062...VAZ065>069. HURLEY
VAZ049-060>062-065>069-092300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 227 PM EDT THU MAY 9 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN THE WATCH. AMELIA CUMBERLAND GOOCHLAND LOUISA LUNENBURG MECKLENBURG NOTTOWAY POWHATAN PRINCE EDWARD SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SAMMLER
VAZ0048-49-060>062-065>069-092300- SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE FLUVANNA COUNTY NATIONAL WEATHER SERVICE WAKEFIELD VA 227 PM EDT THU MAY 9 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN THE WATCH. AMELIA CUMBERLAND GOOCHLAND LOUISA LUNENBURG MECKLENBURG NOTTOWAY POWHATAN PRINCE EDWARD FLUVANNA SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SAMMLER/HURLEY
VAZ0048-49-060>062-065>069-092300- SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE FLUVANNA COUNTY NATIONAL WEATHER SERVICE WAKEFIELD VA 227 PM EDT THU MAY 9 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN THE WATCH. AMELIA CUMBERLAND GOOCHLAND LOUISA LUNENBURG MECKLENBURG NOTTOWAY POWHATAN PRINCE EDWARD FLUVANNA SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SAMMLER/HURLEY
VAZ048-049-060>062-065>069-092300- SPECIAL WEATHER STATEMENT...CORRECTED UGC NATIONAL WEATHER SERVICE WAKEFIELD VA 227 PM EDT THU MAY 9 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN THE WATCH. AMELIA CUMBERLAND GOOCHLAND LOUISA LUNENBURG MECKLENBURG NOTTOWAY POWHATAN PRINCE EDWARD FLUVANNA SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SAMMLER/HURLEY
The Sterling radar (KLWX), 142 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
Trees down.
Trees down across county, and some power lines down.
Trees down, some uprooted. Power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297418, 5297419, 5298189, 5297420, 5297421, 5297501.